Tumor Lysis Syndrome After a Single Dose of Atezolizumab with Nab-Paclitaxel: A Case Report and Review of Literature
Unusual or unexpected effect of treatment
Xavier Carrier, Sumit Gaur, Alexander Philipovskiy
Paul L. Foster School of Medicine, Texas Tech University Health Sciences Center, El Paso, TX, USA
Am J Case Rep 2020; 21:e925248
Available online: 2020-08-04
Tumor lysis syndrome (TLS) represents a severe and dangerous side effect of chemotherapy. The frequency of TLS is not well known in patients with breast cancer, and there are no reports of TLS after the second or third lines of chemotherapy or immunotherapy combined with chemotherapy in these patients.
CASE REPORT: We present the case of a 55-year-old postmenopausal woman with metastatic triple-negative breast cancer who received multiple lines of chemotherapy and developed TLS after receiving combined chemoimmunotherapy. She presented to our medical center with generalized body weakness, sleepiness, anorexia, and oliguria 6 days after her first dose of combined chemoimmunotherapy with nanoparticle albumin-bound (nab)-paclitaxel (100 mg/m²) and atezolizumab (840 mg). A complete blood count on admission showed pancytopenia, with serum levels of uric acid at 17.8 mg/dL, creatinine at 3.4 mg/dL, potassium at 5.5 mEq/L, phosphorus at 5.0 mg/dL, and calcium at 9.3 mg/dL. TLS (grade 2) was diagnosed based on reported Cario-Bishop criteria, and the patient was promptly treated with intravenous hydration and a single dose of rasburicase (0.15 mg/kg). Symptoms completely resolved within 4 days, and the patient was discharged home.
CONCLUSIONS: We present a case of TLS after combined therapy with atezolizumab and nab-paclitaxel in a heavily pretreated patient with metastatic triple-negative breast cancer. Medical oncologists and general practice clinicians need to be aware of the possibility of TLS, even in unlikely cases, and to recognize the clinical signs of TLS to enable prompt and appropriate management.
Keywords: Immunotherapy, Active, Triple Negative Breast Neoplasms, Tumor Lysis Syndrome